Kansas, 2017

Hail and Damaging Winds in Kansas, May 10, 2017

May 10, 2017 · NWS DDC · 6 events in 4 counties and zones

Following storms the day before, Southwest Kansas recovered through the afternoon as a morning MCS moved out of south central Kansas, in turn allowing low/mid-level lapse rates to steepen while instability rebounded. A closed off upper low moved east across New Mexico into the Texas Panhandle provided a diffluent southwest flow aloft across the Western High Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Following storms the day before, Southwest Kansas recovered through the afternoon as a morning MCS moved out of south central Kansas, in turn allowing low/mid-level lapse rates to steepen while instability rebounded. A closed off upper low moved east across New Mexico into the Texas Panhandle provided a diffluent southwest flow aloft across the Western High Plains. Thunderstorms triggered in the evening as a series of H5 vorticity maxima cycled out of the trough axis across the South Plains and lift into southern Kansas. This system caused severe hail in Clark and Hodgeman counties and severe wind gusts in Kearny and Seward counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:00 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 10, 5:00 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Wed May 10 2017

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 133 PM CDT Wed May 10 2017

Showers and thunderstorms are likely tonight as a closed off upper
low moves east across New Mexico into the Texas Panhandle, initially
providing a difluent southwest flow aloft across the Western High
Plains. Southwest Kansas will continue to recover through this
afternoon as this morning's MCS moves out of south central Kansas,
in turn allowing low/mid level lapse rates to steepen while instability
rebounds with short range model soundings showing MLCAPE values pushing
upward of 1500 J/kg. With a marginal cap already weakening, thunderstorms
are expected to trigger late this afternoon into early evening as a
series of H5 vort maxima cycle out of the trough axis across the South
Plains and lift into southern Kansas. Considering where most the
favorable moisture/instability will be, the best chance for thunderstorm
development will be generally across central into eastern portions
of southwest Kansas, especially as a surface low shifts eastward
across the Texas Panhandle into western Oklahoma during this period.
Based on shear profiles and instability factors, the potential for
severe storms exists through mid to late evening with quarter to golf
ball size hail possible and damaging winds in excess of 60 mph. Limiting
a more expansive severe potential threat, including the potential for
significant tornadoes, will be a weakening southwest flow aloft as
an initial +70kt jet shifts eastward out of the area not to mention
weak 0-1km helicity. Still, cannot rule out the slight chance for an
isolated tornado or two, particularly closer to south central Kansas.

The focus late tonight will shift from a severe threat to a flooding
threat as a frontal boundary pushes slowly southward across western
Kansas, providing ample forcing within a modest unstable environment.
The closed upper low moving into the Texas Panhandle will interact
with the boundary triggering widespread rainfall near and along the
frontal boundary as it dips southward overnight. Strong QPF signals
and PW values upward of an inch suggest some areas could receive
rainfall totals in excess of 1 to 2 inches increasing the potential
for flooding, particularly in locations that have received recent
rain. Precip chances will gradually decrease west to east during
the day Thursday as the closed upper low moves further east across
the plains of southeast Kansas and northeast Oklahoma. Look for
lows generally down into the 50s(F) again tonight, especially with
increased cloud cover combined with areas of precip. Cooler air
will filter southward into western Kansas Thursday behind the
advancing cold front resulting in highs primarily in the 60s(F)
with near 70F possible in south central Kansas. A few upper 50s(F)
may be possible off to our northwest.

.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CDT Wed May 10 2017

A drier period is likely Friday through the weekend as upper level
ridging moves eastward out of the Intermountain West into the Central
Plains during the period. A weak flow aloft and a lack of low/mid
level moisture will keep precip chances out of western Kansas through
at least Sunday night. A warming trend will continue through the
weekend as warmer air begins to advect into the region. Highs are
expected up into the 70s(F) Friday and into the 80s(F) Saturday.
Could see highs pushing the lower 90s(F) Sunday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 10 2017

Complicated, uncertain TAF forecast with multiple amendments
expected. Thunderstorm development across SW KS has largely
failed so far this afternoon, with surface temperatures well
short of convective temperatures. All models insist on widespread
thunderstorm development starting around 02-03z, as cap weakens
and forcing from approaching cutoff low increases. As such, SHRA,
TS and CB are mentioned in the TAFs, with TEMPO groups included
where model consensus depicts most videspread convection. Outside
of convection, winds will trend NE tonight through Thursday
morning as associated cold front passes. Behind this front, do
have high confidence of widespread IFR stratus cigs impacting GCK,
DDC and HYS after 09z Thursday. Reduced vis in BR/RA expected as
well. Numerous rain showers and embedded thunder, with continued
low ceilings, will create poor flying conditions for much of
Thursday. Expect stratus to eventually lift to MVFR by 00z Friday.
NE winds will increase to 20-30 kts at all airports after 18z
Thursday, behind the departing cyclone.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  63  45  72 /  70  60  10   0
GCK  52  60  42  71 /  80  70  10   0
EHA  51  60  43  70 /  70  50   0   0
LBL  54  63  44  72 /  80  40  10   0
HYS  53  61  44  72 /  80  80  10   0
P28  58  71  49  73 /  50  50  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 10, 1:40 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
240 PM CDT Wed May 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-111100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
240 PM CDT Wed May 10 2017 /140 PM MDT Wed May 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will develop late this afternoon
and evening ahead of a strong upper level low pressure system
approaching across the Desert Southwest. The primary threats will
be quarter to golf ball size hail with an isolated chance for up
to tennis ball size hail and damaging winds in excess of 70 mph.
There is a limited risk for isolated tornadoes, particularly more
toward south central Kansas. The main threat will transition to
potential flooding later this evening through the overnight hours
as heavy rainfall is expected near and along a cold front as it
moves southward across western Kansas. The best chance for
excessive rainfall will be along and north of the Arkansas River.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again early next week. However, it
is too early to determine severe potential.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Significant risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon through tonight
across much of southwest and central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, May 10, 6:21 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT WED MAY 10 2017

KSZ078-080-088-089-110115-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
721 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
815 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ashland, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ashland, Bucklin, Mullinville, Sitka, Clark State Lake and Lexington.

LAT...LON 3721 9986 3770 9964 3752 9928 3713 9966
TIME...MOT...LOC 0020Z 205DEG 21KT 3724 9973

HOVORKA

The radar

The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
May 10, 6:34 PM CST
Where
Clark County, 7.62 mi N of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.290, -99.660

Hail, Clark

When
May 10, 6:38 PM CST
Where
Clark County, 9.25 mi NNE of Sitka
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -99.630

The hail was mostly pea sized.

Hail, Clark

When
May 10, 6:38 PM CST
Where
Clark County, 8.62 mi SE of Clark State Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
37.310, -99.650

Hail, Hodgeman

When
May 10, 9:20 PM CST
Where
Hodgeman County, 8.19 mi W of Jetmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.070, -100.050

Thunderstorm Wind, Kearny

When
May 10, 9:25 PM CST
Where
Kearny County, 10.38 mi W of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.940, -101.440

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Seward

When
May 10, 11:25 PM CST
Where
Seward County, 0.69 mi N of Kismet
Measured
63 kt (72 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.210, -100.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704412, 705123, 705124, 705125, 705126, 705133.